Iowa, 2012

Hail and Damaging Winds in Iowa, September 7, 2012

September 7, 2012 · NWS DVN · 9 events in 5 counties and zones

An area of low pressure and associated cold front moved east through Iowa during the early morning of September 7. This brought thunderstorms, isolated areas of hail ranging from ping pong ball size to pea size, heavy rain of over 2 inches, and strong winds of 60 mph at the Cedar Rapids Airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

An area of low pressure and associated cold front moved east through Iowa during the early morning of September 7. This brought thunderstorms, isolated areas of hail ranging from ping pong ball size to pea size, heavy rain of over 2 inches, and strong winds of 60 mph at the Cedar Rapids Airport. Observer measured rainfall amounts ranged from 2.00 inches in Belle Plaine to nothing at Donnellson and Keokuk. Doppler radar indicated possible rainfall amounts of around 2.5 inches east of West Liberty and also northwest and south of Williamsburg, IA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Sep 6, 10:53 PM CST, 2 hours 19 minutes earlier.

Area forecast discussion, Sep 6, 10:53 PM CST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1153 PM CDT THU SEP 6 2012

.AVIATION...
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO SPREAD/DEVELOP ACROSS
THE TAF SITES OVERNIGHT INTO EARLY FRIDAY WITH PERIODS OF
MVFR TO LOCALLY IFR VSBYS WITH THE HEAVIER PCPN. THERE COULD BE
A BREAK IN THE PCPN OR AT LEAST A DECREASE IN COVERAGE FOR A WHILE
FRIDAY MORNING BEFORE ANOTHER ROUND OF PCPN SPREADS BACK ACROSS
MUCH OF THE AREA IN ASSOCIATION WITH UPPER JET AND SHARPENING
UPPER TROUGH AXIS. THIS MAY BE MOD/HVY RAIN WITH EMBEDDED STORMS
WITH MVFR TO IFR CONDITIONS. PCPN SHOULD TAPER OFF FROM NORTHWEST
TO SOUTHEAST BY MID AFTERNOON THROUGH EARLY EVENING... FOLLOWED
BY GRADUAL DECREASE IN CLOUDS AS DRIER AIR MOVES IN. WINDS INTO
FRIDAY MORNING WILL BE FROM THE E/SE AT 4-10 KTS.... THEN SHOULD
SHIFT TO N AND NW BY LATE MORNING AND AFTERNOON AS SFC LOW PASSES
TO THE SOUTH. THE NORTHWEST WINDS COULD GUST 15-20 KTS DURING THE
AFTERNOON ESPECIALLY AT KCID AND KDBQ.

&&

.PREV DISCUSSION... /ISSUED 1000 PM CDT THU SEP 6 2012/

UPDATE...
THUNDERSTORMS HAVE DEVELOPED WITHIN THE PAST HR OR SO OVER NORTHWEST
IA. PROPAGATION VECTORS FROM THE W/NW COUPLED WITH NW TO SE
ORIENTATION OF MOISTURE AND INSTABILITY GRADIENTS SUGGESTS ACTIVITY
TO SLIDE E/SE OVERNIGHT. AS RESULT... HAVE MADE ADJUSTMENTS TO POPS
PLACING HIGHEST POPS IN THE W/SW SECTIONS OF CWA (FOR MAINLY AFT
07Z-08Z) AND LOWEST POPS E/NE CWA. SEVERE THREAT MINIMAL AND CONFINED
TO HAIL WITH INVERSION NEAR 850 MB PER 00Z DVN RAOB... WITH BETTER
ELEVATED INSTABILITY AND LOW LEVEL MOISTURE SUPPORTING SOUTHEAST IA
FOR LOW RISK OF MARGINALLY SEVERE HAIL. OTHERWISE... LOWERED MINS
A FEW DEGS IN MANY AREAS WITH TEMPS AT 02Z WITHIN 3-5 DEGS OF
LOWS SEVERAL PLACES... AND WITH WINDS STILL FAIRLY LIGHT AND SKIES
MAINLY CLEAR TO PTCLDY FOR NEXT FEW HOURS.

QUICK NOTE... SOME OF THE NEW 00Z MODEL GUIDANCE SUGGESTS THAT
COULD SEE MORE WIDESPREAD AND HEAVIER ROUND OF PCPN FRI LATE AM
THROUGH AFTN COINCIDENT WITH FAIRLY ROBUST SYNOPTIC SCALE LIFT IN
FORM OF RRQ OF UPPER JET AND SHARPENING UPPER TROUGH. WOULD NEED TO
ADJUST POPS TO RAISE INTO AFTN AND ALSO INCREASE QPF FOR PORTIONS OF
CWA... IN ADDITIONS TEMPS WOULD NEED LOWERING AND COULD STAY IN THE
60S IN A LOT OF PLACES. THIS COUPLED WITH NORTHERLY WINDS MAKING FOR A
FALLISH FEEL.

MCCLURE

PREV DISCUSSION... /ISSUED 304 PM CDT THU SEP 6 2012/

SYNOPSIS...
WEAK HIGH PRESSURE OVER THE AREA PROVIDING SUNNY SKIES AND LIGHT
WINDS WITH CURRENT TEMPERATURES IN THE UPPER 70S TO LOWER 80S.
SURFACE DEW POINTS HAVE FALLEN INTO THE UPPER 40S AT SOME
LOCATIONS IN THE CWA. HOWEVER DEEPER MOISTURE NOT FAR AWAY WITH
850 MB DEW POINT AT KTOP AT 12Z/06 OF 16C. WARM ADVECTION
CONTINUED TO TRIGGER A LINE OF SEVERE STORMS MOVING EASTWARD
ACROSS THE OZARKS. OTHER STORMS WERE LOCATED IN WESTERN MN NEAR A
WARM FRONT AND MID LEVEL SPEED MAX. PRESSURE FALLS WERE OCCURRING
OVER A BROAD AREA OF THE PLAINS AND INTO THE UPPER MIDWEST.

HAASE

SHORT TERM...TONIGHT AND FRIDAY...
FORECAST FOCUS ON BENEFICIAL RAIN EVENT WITH WIDESPREAD 1/2 TO
1.5 INCH RAIN AMOUNTS...POSSIBLY UP TO 2 INCHES AT SOME LOCATIONS.

TONIGHT...SPC HAS MUCH OF EASTERN IOWA INTO WESTERN ILLINOIS IN
A SLIGHT RISK FOR SEVERE STORMS AFTER MIDNIGHT TONIGHT INTO EARLY
FRIDAY MORNING. FORECAST SOUNDINGS INDICATE ELEVATED INSTABILITY
WITH FREEZING LEVELS ABOUT 13K FT. ALONG WITH STRONG THETA-E
ADVECTION INTO THE AREA. THE CWA WILL ALSO BE ON THE NOSE OF A 40
KNOT SOUTHWESTERLY LOW LEVEL JET WITH STRONG LOW LEVEL
CONVERGENCE. THIS SUPPORTS AT LEAST A 1 INCH HAIL THREAT AND
POTENTIALLY LOCAL DAMAGING WIND GUSTS. PRECIPITABLE WATERS
INCREASE TO OVER 1.50 INCHES SO HEAVY RAINS WILL BE LIKELY WITH
THE STRONGER STORMS. STILL EXPECT MANY LOCATIONS TO PICK UP 1/2 TO
1 INCH OF RAIN BY MORNING...LOCALLY HIGHER AMOUNTS POSSIBLE. WILL
CARRY A SMALL CHANCE POP IN OUR WESTERN COUNTIES LATE THIS EVENING
BUT POPS WILL BE INCREASED TO AT LEAST 80 PERCENT AFTER MIDNIGHT
FOR MUCH OF THE CWA. MINIMUM TEMPERATURES WILL BE IN THE LOWER TO
MID 60S AS WINDS TURN SOUTHEAST AND CLOUDS INCREASE.

FRIDAY...RAIN AND EMBEDDED THUNDERSTORMS EXPECTED FOR MUCH OF THE
MORNING HOURS...THEN TAPERING OFF DURING THE AFTERNOON IN THE
NORTHWEST CWA. THE RAIN SHOULD CONTINUE IN OUR SOUTHEAST CWA MUCH
OF THE DAY. ADDITIONAL RAIN OF UP TO AN INCH BY THE TIME THE RAIN
COMES TO AN END BY FRIDAY EVENING. WITH THE CLOUD COVER AND
WIDESPREAD RAIN TEMPERATURES WILL BE AT LEAST 10 DEGREES COOLER
COMPARED TO TODAY. WILL FORECAST MAX TEMPS ONLY IN THE UPPER 60S
ALONG HIGHWAY 20 TO THE MID 70S IN OUR FAR SOUTHERN CWA. WILL HAVE
HIGH POPS FOR MUCH OF THE DAY EXCEPT IN OUR NORTHWEST WHERE WE WILL
LOWER TO CHANCE POPS IN THE AFTERNOON.

HAASE

LONG TERM...FRIDAY NIGHT THROUGH NEXT THURSDAY...
THE UPPER TROF WILL BE MOVING THROUGH THE CWFA FRIDAY EVENING WITH
THE BEST FORCING AND LOW AND MID LEVEL MOISTURE EAST OF THE CWFA BY
00Z. SOME LOW POPS ARE STILL WARRANTED EAST OF THE MISSISSIPPI RIVER
AFTER 00Z BUT THE RAIN THREAT SHOULD END BY MID EVENING.  FOR THE
REST OF SATURDAY NIGHT EXPECT CLEARING SKIES WITH LOW LEVEL
CAA.  EXPECT LOWS TO DROP INTO THE MID OR UPPER 40S NW BY SATURDAY
MORNING AND WITH LOW 50S SOUTHEAST.  SATURDAY AND SUNDAY HIGH
PRESSURE  WILL MOVE EAST OUT OF THE PLAINS AND THROUGH THE
MISSISSIPPI VALLEY.  FOR THE MOST PART THE HIGH WILL BRING DRY
WEATHER AND BELOW NORMAL TEMPERATURES FOR THE WEEKEND.  THERE IS
SOME QUESTION THOUGH SATURDAY NIGHT OVER THE NORTHEASTERN CWFA.  THE
ECMWF CONTINUES TO DROP  A S/W SOUTH THROUGH THE WESTERN GREAT LAKES
PRODUCING SOME -SHRA OVER WI AND NE IL WITH THE WESTERN FRINGE OF
PRECIP SHIELD CLOSE TO NW IL.  SINCE THE ECMWF IS AN OUTLIER WITH
THIS FEATURE...I/LL CONTINUE WITH A DRY FORECAST.  HIGH TEMPERATURES
SATURDAY SHOULD BE MAINLY IN THE LOW 70S...BUT SOME OF THE NORTHERN
COUNTIES COULD STRUGGLE TO REACH THE 70 MARK.  LOWS IN THE UPPER 40S
AND LOW 50S ARE EXPECTED SATURDAY NIGHT...PROVIDED THE WESTERN GREAT
LAKES S/W TRACKS TO NE OF THE CWFA.  SUNDAY SHOULD SEE HIGHS IN THE
70S WITH THE SURFACE RIDGE MOVING EAST OF THE CWFA.

FOR THE REST OF NEXT WEEK...THE LONG RANGE MODELS ARE IN GOOD
AGREEMENT BRINGING ANOTHER TROF INTO THE CENTRAL U.S. BY THURSDAY. THE
REGION SHOULD SEE A GOOD WARM UP MONDAY AND TUESDAY WITH THE
INCREASING SOUTHERLY FLOW AHEAD OF THE COLD FRONT. TUESDAY LOOKS
LIKE THE WARMEST DAY OF THE WEEK BENEFITING FROM THE RETURN FLOW
AND LACK OF CLOUDS. HIGHS IN THE LOW TO MID 80S LOOK REASONABLE
WITH FORECAST SOUNDINGS SHOWING AN ELEVATED WARM LAYER CAPPING OFF
DEEPER MIXING. WEDNESDAY INCREASING CLOUDS AHEAD OF THE SYSTEM
SHOULD LIMIT HIGHS TO THE UPPER 70S/LOW 80S. BOTH THE GFS/ECMWF
ARE NOW SUGGESTING THERE WILL BE SOME MOISTURE RETURN AHEAD OF THE
SYSTEM AND ARE GENERATING MORE QPF THAN PREVIOUS RUNS SUGGESTED
WEDNESDAY NIGHT AND THURSDAY...SO LOW CHANCE POPS LOOK REASONABLE
AT THIS POINT.

DLF

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
Hazardous weather outlook, Sep 6, 2:24 PM CST, 10 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
324 PM CDT THU SEP 6 2012

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-072030-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
324 PM CDT THU SEP 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE STORM PREDICTION CENTER HAS A SLIGHT RISK FOR SEVERE THUNDERSTORMS
ACROSS MUCH OF EASTERN IOWA AND WESTERN ILLINOIS AFTER MIDNIGHT
TONIGHT INTO EARLY FRIDAY MORNING. THE MAIN THREAT WILL BE HAIL AT
LEAST AS LARGE AS A QUARTER. LOCALLY DAMAGING WIND GUSTS ARE ALSO
POSSIBLE. HEAVY RAIN IS LIKELY IN THE STRONGER STORMS AND SOME LOCATIONS
MAY SEE AMOUNTS OVER ONE INCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

RAIN WITH EMBEDDED THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF THE
OUTLOOK AREA ON FRIDAY. THE THUNDERSTORMS WILL BE MORE PREVALENT
ALONG AND SOUTH OF INTERSTATE 80. SEVERE WEATHER IS NOT ANTICIPATED...
BUT SOME LOCATIONS MAY SEE ADDITIONAL RAINFALL AMOUNTS UP TO AN
INCH BY THE TIME THE RAIN ENDS BY FRIDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT INTO EARLY FRIDAY MORNING.
REPORTS OF RAINFALL AMOUNTS OF MORE THAN AN INCH WILL BE APPRECIATED
TONIGHT AND FRIDAY.

HAASE

In the hours before

Special weather statement, Sep 7, 12:06 AM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
106 AM CDT FRI SEP 7 2012

IAZ063-064-070700-
IOWA-JOHNSON-
106 AM CDT FRI SEP 7 2012

...STRONG THUNDERSTORM...

AT 102 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PARNELL...OR 14 MILES SOUTHEAST OF
MARENGO...MOVING EAST AT 35 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  6 MILES SOUTH OF TIFFIN AROUND 125 AM CDT...
  CORALVILLE AND OAKDALE AROUND 130 AM CDT...
  UNIVERSITY HEIGHTS...IOWA CITY AND HILLS AROUND 135 AM CDT...

ONE HALF INCH DIAMETER HAIL AND BRIEF HEAVY RAIN...IS EXPECTED WITH
THIS STORM.

EXPECT PONDING OF WATER ON ROADS AND IN LOW-LYING AREAS.

LAT...LON 4175 9137 4154 9138 4156 9201 4167 9203
TIME...MOT...LOC 0605Z 267DEG 31KT 4161 9190

08

The radar

The Quad Cities radar (KDVN), 79 km away, was scanning. The volume nearest the first event began at 07:10 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Johnson

When
September 7, 1:12 AM CST
Where
Johnson County, 1.03 mi E of Hills
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.550, -91.530

Quarter sized hail fell about 2 miles south southeast of Hills, IA at 212 am CDT September 7.

Thunderstorm Wind, Linn

When
September 7, 2:20 AM CST
Where
Linn County, (Cid)cedar Rapids Ar
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
41.880, -91.720

A 60 mph wind gust was measured by the ASOS at the Cedar Rapids Municipal Airport at 320 am CDT September 7.

Thunderstorm Wind, Louisa

When
September 7, 2:20 AM CST
Where
Louisa County, 3.74 mi WSW of Grandview
Measured
57 kt (66 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.250, -91.260

Wind gusts estimated to be 65 mph blew down a 12 foot fruit tree about 9 miles east southeast of Columbus Junction, IA.

Hail, Louisa

When
September 7, 2:28 AM CST
Where
Louisa County, 0.52 mi E of Grandview
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.280, -91.190

Nickel sized hail fell covering the ground in Grandview, IA at 328 am CDT September 7.

Hail, Iowa

When
September 7, 2:55 AM CST
Where
Iowa County, 0.52 mi E of Millersburg
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
41.570, -92.160

Ping Pong ball sized hail fell in Millersburg, IA at 355 am CDT September 7.

Lightning, Linn

When
September 7, 3:00 AM CST
Where
Linn County, 0.3 mi NNW of Mt Vernon
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
41.924, -91.423

Lightning struck the bell tower atop the College Hall building at Cornell College in Mount Vernon, IA around 4 am CDT September 7. Damage was confined to the bell tower and part of the attic.

Hail, Iowa

When
September 7, 3:03 AM CST
Where
Iowa County, 0.52 mi W of Parnell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.580, -92.010

Quarter sized hail fell in Parnell, IA at 403 am CDT September 7.

Hail, Keokuk

When
September 7, 3:17 AM CST
Where
Keokuk County, 1.38 mi N of Thornburg
Measured
1 in hail
Reported by
Public
Coordinates
41.470, -92.330

Quarter sized hail fell about 1 mile north of Thornburg, IA around 417 am CDT September 7.

Hail, Louisa

When
September 7, 4:15 AM CST
Where
Louisa County, 0.52 mi E of Grandview
Measured
0.88 in hail
Reported by
Public
Coordinates
41.280, -91.190

Nickel sized hail fell in Grandview, IA at 515 am CDT September 7.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409599, 409600, 409613, 409602, 409605, 409607, 409608, 409609, 409610.